Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Grand Forks, ND

June 14, 20225 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2022, 3:00 PM CDT for 5 counties in Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2022, 3:00 PM CDT (20:00 UTC)
Expired
Jun 14, 2022, 3:45 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:30 PM CDTHAIL 1Oklee, MNPHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KFGF 142000
SVRFGF
MNC029-087-113-119-125-142045-
/O.NEW.KFGF.SV.W.0064.220614T2000Z-220614T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
300 PM CDT Tue Jun 14 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Red Lake County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  North central Mahnomen County in northwestern Minnesota...
  Southeastern Pennington County in northwestern Minnesota...
  Northwestern Clearwater County in northwestern Minnesota...

* Until 345 PM CDT.

* At 259 PM CDT, a severe thunderstorm was located near Winger, or 36
  miles south of Thief River Falls, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mentor around 310 PM CDT.
  Erskine and McIntosh around 315 PM CDT.

Other locations in the path of this severe thunderstorm include
Brooks, Oklee, Trail and Roland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4785 9534 4742 9594 4765 9626 4812 9580
TIME...MOT...LOC 1959Z 215DEG 25KT 4759 9607 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/TL
2 follow-up statements
469 
WWUS53 KFGF 142015
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
315 PM CDT Tue Jun 14 2022

MNC029-087-113-119-125-142045-
/O.CON.KFGF.SV.W.0064.000000T0000Z-220614T2045Z/
Red Lake MN-Polk MN-Mahnomen MN-Pennington MN-Clearwater MN-
315 PM CDT Tue Jun 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EASTERN RED LAKE...SOUTHEASTERN POLK...NORTH CENTRAL MAHNOMEN...
SOUTHEASTERN PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES...

At 315 PM CDT, a severe thunderstorm was located over Erskine, or 31
miles south of Thief River Falls, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Brooks, Oklee, Trail and Roland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4785 9534 4742 9594 4771 9620 4812 9580
TIME...MOT...LOC 2015Z 215DEG 25KT 4768 9598 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/TL
052 
WWUS53 KFGF 142029
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
329 PM CDT Tue Jun 14 2022

MNC087-142038-
/O.CAN.KFGF.SV.W.0064.000000T0000Z-220614T2045Z/
Mahnomen MN-
329 PM CDT Tue Jun 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAHNOMEN COUNTY
IS CANCELLED...

The storm that prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4750 9584 4750 9588 4781 9611 4812 9580
      4785 9534
TIME...MOT...LOC 2028Z 215DEG 25KT 4772 9594 

$$

MNC029-113-119-125-142045-
/O.CON.KFGF.SV.W.0064.000000T0000Z-220614T2045Z/
Red Lake MN-Polk MN-Pennington MN-Clearwater MN-
329 PM CDT Tue Jun 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EASTERN RED LAKE...SOUTHEASTERN POLK...SOUTHEASTERN PENNINGTON
AND NORTHWESTERN CLEARWATER COUNTIES...

At 328 PM CDT, a severe thunderstorm was located near Erskine, or 29
miles south of Thief River Falls, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Brooks around 335 PM CDT.

Other locations in the path of this severe thunderstorm include
Oklee, Trail, Roland and western Red Lake Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4750 9584 4750 9588 4781 9611 4812 9580
      4785 9534
TIME...MOT...LOC 2028Z 215DEG 25KT 4772 9594 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:57 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 14, 12:57 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1257 PM CDT Tue Jun 14 2022

.MESOSCALE DISCUSSION...
Issued at 1256 PM CDT Tue Jun 14 2022

Surface and satellite analysis indicates a surface low over the
southern Red River Valley with a trailing cold front through western
Minnesota, and a surface warm front draped across northwest
Minnesota. The 70 isodrosotherm has crossed into the CWA, with
dewpoints holding steady for the most part thanks to boundary layer
mixing. Significant capping remains in place across the area,
although erosion is occurring right now. CAMs have begun to reflect
two main potential outcomes right now. The lower impact but more
widespread scenario would be a multicell conglomerate with brief
supercell potential. In this scenario all hazards are possible,
however more significant hazards (such as larger hail) will be
mitigated. In the worst case scenario, more significant impacts are
possible, but with a more isolated swath. In this scenario, one or
two supercells may form with the potential for damaging large hail,
damaging wind gusts, and potential tornadoes. The very steep, near
dry-adiabatic lapse rates aloft will allow for significant CAPE
within the hail growth zone, providing the potential for up to 2".
DCAPE values also approach 1000+ J/kg, giving way for potential
damaging wind gusts. Lingering uncertainties include if the capping
inversion will erode enough, and how long supercells can stay within
the buoyant sector, as theta-e fields are rather thin. Confidence is
increasing on potential severe impacts, so have a way to receive
warnings this afternoon.

&&

.UPDATE...
Issued at 1048 AM CDT Tue Jun 14 2022

MCS has transitioned north into Canada and we are approaching a
lull as stronger capping is expected to overspread our CWA. and
much more stable air working in from the west due to westerly
flow. Question then becomes how the rest of the daytime/afternoon
period unfolds with a warm front possibly moving northwards
across NW MN ahead of the surface low towards our northeast.
Soundings showing very steep mid level lapse rates and good
instability profiles, combined with strong veering hodographs near
the warm front. Question really is whether the CAP holds or not,
with less consistency run to run from HRRR (early run this morning
had strong UH tracks developing now it doesn't). There is at
least a conditional risk for supercell development with
significant impacts if the cap breaks in our northeast. This will
be monitored.

UPDATE Issued at 647 AM CDT Tue Jun 14 2022

Line of elevated convection continues to push across eastern ND
this morning. An impressive radar depiction continues just west of
the Mayville WSR-88D with increasing radar returns into MN in the
last hour. Reports of severe winds reaching the surface over the
past hour hard to come as storms are elevated. Still expecting
pockets of wind to be reaching the sfc given that velocity shows
60+kts with rear inflow jet signatures. This activity will
continue to quickly push north this morning clearing the area by
10am.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM CDT Tue Jun 14 2022

Impacts today will be related to thunderstorms along and west of
the valley. Upper low over northern MT and sfc trough extending
across central ND with instability axis out ahead of strong
convection in SD extending north into the SE ND will set the stage
for an active morning. CAMs and environmental conditions
suggesting that the area of convection in SD will continue to lift
NE into eastern ND this morning fed by an axis of 3000 to 4000
j/kg of ML CAPE and 50 to 60 kts of 0 to 6km bulk shear. These
storms are currently producing large hail up to 2 inches and
winds of 70mph and little weakening is expected over the next few
hours with an arrival time around 6am in SE ND. This activity will
continue to lift north across eastern ND this morning with a broad
sfc low and some weakening as it lifts into northeast ND with
less instability and weaker mid level lapse rates. Nonetheless
excessive rainfall, hail up to 1.5 inches and winds to 70mph will
be possible this morning. Behind the low westerly winds will
develop and bring drier air into the area with gusts this
afternoon from the west at 35mph.

The breezy conditions will diminish some overnight but redevelop
tomorrow with gusts to 45mph in eastern ND. Cooler temps with
mostly dry conditions tomorrow with slight chances along the
northern border late tomorrow afternoon as the upper low
approaches.

.LONG TERM...(Wednesday night through Monday)
Issued at 330 AM CDT Tue Jun 14 2022

Impacts in the extended time frame will be shower activity along
the international border Wednesday night and Thursday then heat
for the weekend. Cyclonic flow around departing upper low will
bring the chance for showers across areas north of Hwy 2 Wednesday
night and through the day Thursday gradually ending from west to
east. Westerly winds will be lighter than Wednesday but still
gusty in the afternoon with speeds up to 40mph in eastern ND. In
the wake of the low a drier and cooler airmass will bring a
temporary reprieve to the heat and humidity with highs in the 70s.
Thursday night into Friday begins the warm spell with good model
agreement in a significant ridge building into southern Canada
with its thermal axis swinging across the northern plains on
Sunday. Temps Friday will be in the 80s rising into the 90s for
Saturday and some 100s entering the forecast on Sunday in the
valley reaching as far north as the Grafton and Grand Forks. These
would be record values Sunday as the record in Grand Forks is 95
and 101 in Fargo. Cooler Monday with a slight thunderstorm chance
as southwesterly flow noses into the region with the ridge
deamplifying some and shifting east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jun 14 2022

Areas of MVFR and IFR alto stratus continue to rotate across
eastern ND and northwest MN, creating highly variable flight
conditions. Other than a few very light showers in northeast ND
most locations are dry at TAF issuance. Additional thunderstorm
development is possible mainly in northwest MN this afternoon
through the early evening hours when a few strong to severe storms
may develop. Winds are alight highly variable across the region as
surface low pressure shifts east and northeast. Gusty westerly
winds should eventually prevail behind the low pressure.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...Perroux
UPDATE...DJR
SHORT TERM...JK
LONG TERM...JK
AVIATION...DJR
Hazardous weather outlook, Jun 14, 1:01 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
101 PM CDT Tue Jun 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
101 PM CDT Tue Jun 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible again this
afternoon and early this evening mainly across northwest MN north
of Highway 2. A few severe thunderstorms may develop with this
activity. If severe thunderstorms develop, threats will include
damaging winds to 70 mph, hail up to 2 inches, and the possibility
of tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds gusting to 45mph in eastern ND are possible Wednesday
afternoon. By the weekend temperatures will rise to 95 and 105
Saturday and Sunday the hottest temps of the season so far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Jun 14, 11:37 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
06/14/2022  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:40 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       SAINT HILAIRE           48.01N 96.21W
06/14/2022  E1.50 INCH       PENNINGTON         MN   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:42 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       KEY WEST                47.93N 96.78W
06/14/2022  E2.00 INCH       POLK               MN   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:47 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1147 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 N DAVIDSON            47.92N 96.86W
06/14/2022  E1.25 INCH       POLK               MN   PUBLIC

            TOTAL FROM OVERNIGHT AND THIS MORNING
            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:51 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
06/14/2022                   GRAND FORKS        ND   PUBLIC

            PHOTOS OF STREET FLOODING IN GRAND FORKS
            FROM THIS MORNING'S STORM. TIME ESTIMATED
            VIA RADAR.

&&
Local storm report, Jun 14, 1:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
126 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       OBERON                  47.92N 99.21W
06/14/2022  M2.50 INCH       BENSON             ND   PUBLIC

            PUBLIC RELAYED REPORT FROM SOCIAL MEDIA.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:17 AM CDTSpecial Weather StatementFGFRoseau28 min
Jun 14, 7:31 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk59 min
Jun 14, 7:41 AM CDTAreal Flood AdvisoryFGFPolk3 hr
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk, Roseau53 min
Jun 14, 8:19 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau41 min
Jun 14, 8:55 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau50 min
Jun 14, 3:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake52 min
Jun 14, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods63 min
Jun 14, 4:33 PM CDTSevere Thunderstorm WarningFGFRoseau29 min
Jun 14, 5:28 PM CDTSpecial Weather StatementFGFBeltrami32 min
Jun 14, 5:51 PM CDTSpecial Weather StatementFGFBeltrami24 min
Jun 14, 6:16 PM CDTSpecial Weather StatementFGFBeltrami29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.